Alert archive / Massachusetts / Special Weather Statements in 2016
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at May 30, 2016, 8:13 PM EDT for Hampshire County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 8:13 PM EDT (00:13 UTC)
- Expired
- May 30, 2016, 9:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Boston/Norton, MA
County Hampshire County, MA
The radar
The Albany radar (KENX), 105 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665
WWUS81 KBOX 310013
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
813 PM EDT MON MAY 30 2016
MAZ008>010-310115-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-
813 PM EDT MON MAY 30 2016
...STRONG THUNDERSTORM IN SOUTHWESTERN HAMPSHIRE AND NORTHWESTERN
HAMPDEN COUNTIES...
AT 813 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDDLEFIELD TO NEAR
HOUSATONIC TO NEAR RHINEBECK...AND MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOLYOKE...AMHERST...NORTHAMPTON...SOUTH HADLEY...EASTHAMPTON...
GRANBY...SOUTHAMPTON...HADLEY...HATFIELD...WILLIAMSBURG...
HUNTINGTON...RUSSELL...WESTHAMPTON...GRANVILLE...CHESTER...
BLANDFORD...CHESTERFIELD...WORTHINGTON...GOSHEN AND CUMMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
THESE STORMS MAY INTENSIFY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.
&&
LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
4238 7307 4238 7301 4249 7298 4233 7246
4225 7261 4229 7261 4228 7263 4223 7265
4219 7272 4220 7278 4212 7285 4204 7300
4204 7306
TIME...MOT...LOC 0013Z 294DEG 14KT 4243 7308 4223 7329 4192 7386
$$
MDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 30, 7:47 PM EDT, 26 minutes earlier.
Area forecast discussion, May 30, 7:47 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Taunton MA 747 PM EDT MON MAY 30 2016 .SYNOPSIS... A cold front over New York will swing across Southern New England tonight. Scattered thunderstorms over Eastern New York will affect Western MA and CT before weakening. Another batch of showers moving up the front may graze the South Coast overnight. High pressure then builds over New England with dry weather for the middle of this week. Another cold front may bring unsettled weather by the end of this week. A low pressure may move through early next week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... We continue to monitor convection approaching western MA this evening. Instability already weakening as we approach sunset, and will only continue to do so this evening. Adjusted the forecast to reflect observed trends, and to try to time rainfall chances better this evening. The other concern this evening will be areas of fog along the south coast. With southerly winds increasing ahead of a cold front, these areas of fog will likely move farther north into southeast MA and RI this evening. Eventually, winds turn west late tonight, which should push this fog offshore. Previous discussion... Lingering convection should fall apart with the loss of daytime heating. The cold front will slowly cross New England during the night. Model data suggests the front may be able to pull some of the showers off the South Coast back to the north. This would mean another period of showers in this area overnight with light amounts expected. Dew points will be in the upper 50s and lower 60s overnight. This suggests min temps in the low to mid 60s. With temps and dew points nearly equal and winds light, expect more patches of fog overnight especially in areas that received a soaking during the day. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... There may be some lingering showers along the South Coast early Tuesday. But with high pressure building in, the trend will be for showers tapering off and sky cover diminishing. Drier air will work into New England with dew points falling through the 50s. A weak cold front dips south over the region late Tuesday. The main effect of this front will be to turn winds out of the north Tuesday night. This may bring dew points a little lower, roughly upper 40s to mid 50s. Sunshine Tuesday will create mixing to at least 850 mb, possibly higher. Temps at the top of the mixed layer will support max surface temps in the low to mid 80s. The lower dew points will allow min temps to be a little lower than tonight, generally in the 50s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Highlights... * Mainly dry with above normal temperatures Wednesday * Unsettled weather may return toward the end of this week * A low pressure may move through early next week Medium range models are in good agreement with the overall synoptic pattern. A mid-level ridge will move offshore Wednesday. Mid-level troughing then moves into Quebec towards the end of this work week, and starts influencing our weather with several shortwaves working around the base of this trough. This will result in more unsettled weather towards the end of this week. The latest operational GFS was much more aggressive in developing a mid-level cutoff late in this forecast period. Favored a solution closer to the ECMWF, which also had support from the GFS ensemble mean solution. Wednesday...A back door cold front arrives. Despite that, temperatures will still be above normal across the interior. More seasonable temperatures toward the coastal plain, mainly east of II-95, due to the onshore flow. Thursday through Sunday...Mid-level trough moves into Quebec, allowing several shortwaves rotating through the base of this trough to move through southern New England. This will result in periods of showers, particularly Friday into Saturday. Due to the difficulty in nailing down the timing at this time range, have kept chance PoPs in the forecast for much of this period. However, not expecting rain to be widespread, nor for the entire period. Temperatures will be seasonable for much of this time. Monday...Potential for an occluded low pressure to move into the Great Lakes early next week. Not confident in the timing just yet. Some hints in the GFS of a secondary low pressure developing more toward the coast early Monday. The GFS is more aggressive in developing a stronger, more southern, mid-level cutoff than the ECMWF. This is leading the GFS to a slower timing as well. Will keep a chance of showers in the forecast until these differences can be resolved. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday Night/... Tonight...Moderate confidence. Lingering IFR cigs and vsbys in fog and showers along the south coast. Mixed VFR/MVFR farther north. Local IFR/LIFR is possible in these areas overnight due to patchy dense ground fog. Tuesday and Tuesday night...High confidence. VFR. KBOS TAF...Moderate confidence in TAF. KBDL TAF...Moderate confidence in TAF. Outlook /Wednesday through Saturday/... Wednesday...Moderate confidence. VFR. Northeast winds become more easterly through the day. Thursday...Moderate confidence. Mainly VFR conditions expected. Increasing clouds with diminishing conditions through the night, particularly along the south coast. Friday and Saturday...Moderate confidence. Mainly VFR conditions expected. Brief MVFR conditions are possible in SCT -SHRA at times. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday Night/...High confidence. Tonight...Moderate confidence. Poor visibility due to dense fog, mainly across the southern waters from Block Island to Nantucket. Winds will remain below 20 knots. Seas will remain below 5 feet. Tuesday and Tuesday night...Moderate confidence. A south swell builds into the southern waters Tuesday. Expect the swell to reach 4 feet during the day, with potential for 4-5 foot swell Tuesday night. Southwest wind Tuesday shifts from the North Tuesday night, but remains below 20 knots. Outlook /Wednesday through Saturday/... Wednesday...Moderate confidence. Northeasterly winds and seas will remain below Small Craft Advisory criteria. Thursday...Moderate confidence. Easterly winds and seas increase. Seas may rise above 5 feet, especially on the outer waters. Friday...Moderate confidence. Easterly winds are expected to remain below 15 kts. Seas decrease through this period. Saturday...Moderate confidence. Southeasterly winds are expected to remain below 15 kts. Seas continue to decrease through this period. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/Belk NEAR TERM...WTB/Belk SHORT TERM...WTB LONG TERM...Belk AVIATION...WTB/Belk MARINE...WTB/Belk
Hazardous weather outlook, May 30, 6:15 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 615 PM EDT MON MAY 30 2016 CTZ002>004-MAZ002>024-026-RIZ001>008-312215- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 615 PM EDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-312215- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 615 PM EDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, May 30, 8:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
813 PM EDT MON MAY 30 2016
MAZ008>010-310115-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-
813 PM EDT MON MAY 30 2016
...STRONG THUNDERSTORM IN SOUTHWESTERN HAMPSHIRE AND NORTHWESTERN
HAMPDEN COUNTIES...
AT 813 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDDLEFIELD TO NEAR
HOUSATONIC TO NEAR RHINEBECK...AND MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOLYOKE...AMHERST...NORTHAMPTON...SOUTH HADLEY...EASTHAMPTON...
GRANBY...SOUTHAMPTON...HADLEY...HATFIELD...WILLIAMSBURG...
HUNTINGTON...RUSSELL...WESTHAMPTON...GRANVILLE...CHESTER...
BLANDFORD...CHESTERFIELD...WORTHINGTON...GOSHEN AND CUMMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
THESE STORMS MAY INTENSIFY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.
&&
LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
4238 7307 4238 7301 4249 7298 4233 7246
4225 7261 4229 7261 4228 7263 4223 7265
4219 7272 4220 7278 4212 7285 4204 7300
4204 7306
TIME...MOT...LOC 0013Z 294DEG 14KT 4243 7308 4223 7329 4192 7386
MDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:12 PM EDT | Special Weather Statement | BOX | Hampden | 48 min |
Nearby
Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.